Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Albuquerque, NM

April 9, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 9, 2004, 5:23 PM MDT for Union County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2004, 5:23 PM MDT (23:23 UTC)
Expired
Apr 9, 2004, 5:45 PM MDT
In force
22 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WUUS55 KABQ 092323
SVRABQ
NMC059-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 PM MDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 545 PM MDT

* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL UNION COUNTY...OR ABOUT 9
  MILES SOUTHEAST OF CLAYTON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER THE KIOWA NATIONAL GRASSLAND 

THIS SEVERE THUNDERSTORM HAS PRODUCED LARGE HAIL. IF YOU ARE IN ITS 
PATH...TAKE ACTION TO PROTECT PROPERTY.

QUARTER SIZE HAIL WAS REPORTED BY THE PUBLIC NEAR CLAYTON AT 500 PM 
MDT.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3643 10309 3632 10319 3615 10303 3643 10303

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:51 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 9, 2:51 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT FRI APR 9 2004

.DISCUSSION...WELL ANOTHER DAY OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE STATE TODAY. UNSETTLED WEATHER WILL CONTINUE
THROUGH THE WEEKEND...WITH THE LIKELIHOOD OF ACCUMULATING SNOWS
ACROSS THE NORTHERN MOUNTAINS AND PERHAPS THE CENTRAL AND SOUTH
CENTRAL MOUNTAINS. FRONT STILL EXPECTED TO DRIVE THROUGH THE AREA
OVERNIGHT BUT THE UPPER LEVEL DYNAMICS ARE LAGGING JUST A BIT...SO I
PUSHED THE SNOW ADVY BACK UNTIL MIDNIGHT ZN004-005. AM A LITTLE
RELUCTANT TO ISSUE A WARNING AT THIS TIME...HOWEVER FEEL THAT
ADVISORY LEVELS WILL BE MET ACROSS THE NORTHERN MOUNTAINS. LATER
SHIFTS CAN REEVALUATE THE SITUATION TO DETERMINE IF SNOW AMOUNTS WILL
BE HIGH ENOUGH. SNOW LEVELS WILL START FAIRLY HIGH TONIGHT BUT WILL
DROP THROUGH THE DAY TOMORROW AND PROBABLY DROP AS LOW AS 5500 FT BY
SATURDAY NIGHT. THE FORECAST PROBLEM OF THE DAY IS DETERMINING
WHETHER OR NOT THE SANDIA/MANZANOS AND THE NORTHERN SACRAMENTO
MOUNTAINS AND THEIR ADJACENT HIGH PLAINS WILL NEED ADVSRYS. MODELS
ALL GIVING DIFFERING SOLUTIONS ON SNOWFALL. IF EVERYTHING DEVELOPS AS
CURRENTLY ADVERTISED...THOSE AREAS WILL NEED ADVSRYS. FOR NOW WILL
HANDLE WITH AN SPS...JUST GIVING A HEADS UP...BUT LATER SHIFTS MAY
INDEED NEED TO ISSUE AN ADVISORY.

BY THE MIDDLE OF NEXT WEEK...A WARM AND DRY PATTERN EMERGING. BY LATE
IN THE EXTENDED...MODELS HINTING AT ANOTHER DEEP TROF TO AFFECT THE
STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 038/055 032/054 028 16332
GALLUP.................... 030/055 028/052 020 16232
GRANTS.................... 032/053 028/051 022 16232
GLENWOOD.................. 041/066 038/066 040 16232
CHAMA..................... 026/042 020/040 016 16673
LOS ALAMOS................ 029/044 024/041 022 16333
RED RIVER................. 026/036 012/033 012 16673
TAOS...................... 029/041 022/042 020 16373
SANTA FE.................. 031/046 023/040 022 16333
SANTA FE AIRPORT.......... 034/048 027/042 025 16333
ESPANOLA.................. 033/054 027/048 025 16333
ALBUQUERQUE HEIGHTS....... 042/056 035/047 031 16232
ALBUQUERQUE VALLEY........ 040/057 034/048 032 16232
ALBUQUERQUE FOOTHILLS..... 040/052 031/045 029 16232
ALBUQUERQUE WEST MESA..... 042/057 032/050 030 16232
SOCORRO................... 040/062 036/058 035 16232
SANDIA PARK/CEDAR CREST... 034/044 025/041 024 16233
MORIARTY/ESTANCIA......... 036/044 024/046 027 16233
CARRIZOZO................. 041/058 031/048 033 16234
RUIDOSO................... 039/049 027/043 030 16234
RATON..................... 032/038 023/041 024 16533
LAS VEGAS................. 032/040 020/045 025 16533
ROY....................... 034/038 024/041 025 16533
CLAYTON................... 033/041 028/045 025 16533
SANTA ROSA................ 038/047 030/047 032 16334
TUCUMCARI................. 041/049 033/050 031 16534
FORT SUMNER............... 040/051 033/049 034 16236
CLOVIS.................... 040/049 032/049 033 16236
PORTALES.................. 041/051 033/051 033 16236
ROSWELL................... 046/055 039/050 035 16236
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SN ADVY MIDNGT THRU 6PM SAT
NMZ004-005...SN ADVY 6AM SAT THRU 6PM SAT NMZ002.
&&

16
Hazardous weather outlook, Apr 9, 6:00 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI APR 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A SNOW ADVISORY REMAINS IN EFFECT FOR THE SANGRE DE CRISTO MOUNTAINS
AND NORTHEAST HIGHLANDS ABOVE 7500 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...

A DEVELOPING UPPER LEVEL AREA OF LOW PRESSURE COMBINED WITH A SOUTH
AND WESTWARD MOVING COLD FRONT...MAY PRODUCE ADDITIONAL SNOW
ACCUMULATIONS OVER THE NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS
SATURDAY. FOR ADDITIONAL DETAILS...REFER TO THE WINTER WEATHER
MESSAGE ISSUED AT 418 AM MDT.

ALSO...TEMPERATURES SATURDAY OVER THE EASTERN PLAINS WILL BE
SIGNIFICANTLY COLDER THAN TODAY/S READINGS. GUSTY EAST WINDS ARE
EXPECTED TO BLOW THROUGH CANYONS AND PASSES IN THE CENTRAL MOUNTAIN
CHAIN AND INTO THE RIO GRANDE VALLEY SATURDAY AND INTO SATURDAY
EVENING BEFORE DIMINISHING.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SKYWARN SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN ALBUQUERQUE.

In the hours before

Special weather statement, Apr 9, 3:33 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT FRI APR 9 2004

NMZ010-011-017-100600-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
333 PM MDT FRI APR 9 2004

...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE EASTERN SLOPES OF THE
CENTRAL MOUNTAINS...CENTRAL HIGH PLAINS...CAPITAN AND NORTHERN
SACRAMENTO MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY...

AN UPPER LEVEL STORM WILL DROP INTO THE FOUR CORNERS REGION SATURDAY
NIGHT INTO SUNDAY. THIS SYSTEM...COMBINED WITH SUFFICIENT LOW LEVEL
MOISTURE AND EASTERLY UPSLOPE FLOW MAY PRODUCE SNOWFALL ACCUMULATIONS
ACROSS THE CENTRAL PORTIONS OF NEW MEXICO. SNOW LEVELS MAY LOWER TO
5500 FEET DURING THE NIGHT ON SATURDAY...BUT RISE AGAIN UP TO 6500
FEET ON SUNDAY. AT THIS TIME...IT IS STILL UNSURE WHETHER OR NOT
SIGNIFICANT ACCUMULATIONS WILL OCCUR.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
SNOW ADVISORIES OR WARNINGS ACROSS THE AFFECTED AREA.

16/53
Special weather statement, Apr 9, 4:10 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT FRI APR 9 2004

NMZ007-092235-
FAR NORTHEAST PLAINS-
410 PM MDT FRI APR 9 2004

AN ISOLATED BUT STRONG THUNDERSTORM IS MOVING SOUTHEAST ALONG
HIGHWAY 87 AND APPROACHING CLAYTON WITH GUSTY WINDS OF 35-45 MPH
AND SMALL HAIL OF NEAR 1/2 INCH DIAMETER. THIS STORM WILL REACH
WESTERN CLAYTON BEFORE 430 PM.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

03
Special weather statement, Apr 9, 4:45 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT FRI APR 9 2004

NMZ007-092330-
FAR NORTHEAST PLAINS-
445 PM MDT FRI APR 9 2004

AN ISOLATED BUT STRONG THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST
ALONG AND SOUTH OF HIGHWAY 87 FROM CLAYTON TO THE TEXAS STATE LINE
THROUGH 530 PM. WIND GUSTS TO 50 MPH...HAIL NEAR ONE HALF INCH IN
DIAMETER AND VERY HEAVY RAIN ARE LIKELY FROM THIS STORM.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

19

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.